On a homoclinic splitting problem

Research output: Contribution to journalArticle (Academic Journal)peer-review

Abstract

We study perturbations of Hamiltonian systems of n + 1 degrees of freedom (n ≥ 2) in the real-analytic case, such that in the absence of the perturbation they contain a partially hyperbolic (whiskered) n-torus with the Kronecker flow on it with a Diophantine frequency, connected to itself by a homoclinic exact Lagrangian submanifold (separatrix), formed by the coinciding unstable and stable manifolds (whiskers) of the torus. Typically, a perturbation causes the separatrix to split. We study this phenomenon as an application of the version of the KAM theorem, proved in [13]. The theorem yields the representations of global perturbed separatrices as exact Lagrangian submanifolds in the phase space. This approach naturally leads to a geometrically meaningful definition of the splitting distance, as the gradient of a scalar function on a subset of the configuration space, which satisfies a first order linear homogeneous PDE. Once this fact has been established, we adopt a simple analytic argument, developed in [15] in order to put the corresponding vector field into a normal form, convenient for further analysis of the splitting distance. As a consequence, we argue that in the systems, which are Normal forms near simple resonances for the perturbations of integrable systems in the action-angle variables, the splitting is exponentially small.
Original languageEnglish
Pages (from-to)227-242
Number of pages16
JournalRegular and Chaotic Dynamics
Volume5
Issue number2
DOIs
Publication statusPublished - 2000

Fingerprint Dive into the research topics of 'On a homoclinic splitting problem'. Together they form a unique fingerprint.

Cite this